Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO

June 1, 2019Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2019, 2:42 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 2:42 PM MDT (20:42 UTC)
Expired
Jun 1, 2019, 3:19 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 26 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:44 PM MDTHAIL 1.53 S Arapahoe Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS55 KBOU 012042
SVRBOU
COC005-035-039-012130-
/O.NEW.KBOU.SV.W.0041.190601T2042Z-190601T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
242 PM MDT Sat Jun 1 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in northeastern Colorado...
  Northwestern Elbert County in east central Colorado...
  Western Arapahoe County in northeastern Colorado...

* Until 330 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located over southern
  Aurora, or 18 miles southeast of Denver, moving east at 15 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Southern Aurora, eastern Centennial, eastern Parker, Arapahoe Park
  and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 10476 3967 10476 3973 10444 3946 10443
TIME...MOT...LOC 2042Z 268DEG 13KT 3958 10471 

HAIL...1.75IN
WIND...<50MPH
 
$$

MEIER
2 follow-up statements
595 
WWUS55 KBOU 012101
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
301 PM MDT Sat Jun 1 2019

COC035-012111-
/O.CAN.KBOU.SV.W.0041.000000T0000Z-190601T2130Z/
Douglas CO-
301 PM MDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3947 10466 3969 10466 3973 10444 3946 10443
TIME...MOT...LOC 2101Z 268DEG 13KT 3958 10462 

$$

COC005-039-012130-
/O.CON.KBOU.SV.W.0041.000000T0000Z-190601T2130Z/
Elbert CO-Arapahoe CO-
301 PM MDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN ELBERT AND CENTRAL ARAPAHOE COUNTIES...

At 301 PM MDT, a severe thunderstorm was located 5 miles southeast of
Arapahoe Park, or 22 miles southeast of Denver, moving east at 15
mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Elbert and central Arapahoe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 10466 3969 10466 3973 10444 3946 10443
TIME...MOT...LOC 2101Z 268DEG 13KT 3958 10462 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEIER
427 
WWUS55 KBOU 012119
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
319 PM MDT Sat Jun 1 2019

COC005-039-012129-
/O.CAN.KBOU.SV.W.0041.000000T0000Z-190601T2130Z/
Elbert CO-Arapahoe CO-
319 PM MDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT AND
CENTRAL ARAPAHOE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. Lightning, small hail, 
and heavy rain will remain possible. 

LAT...LON 3947 10466 3969 10466 3973 10444 3946 10443
TIME...MOT...LOC 2117Z 268DEG 13KT 3958 10454 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:36 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 10:36 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 AM MDT Sat Jun 1 2019

.UPDATE...
Issued at 1036 AM MDT Sat Jun 1 2019

No changes to today's forecast at this point. Hi-resolution models
continue to indicate that the Palmer Divide will be the focus of
this afternoon's convective activity. The anticipated weak cold
front has moved through with very little impact on wind fields
other than turning things to weak east to northeasterly. Model
soundings indicate that the convective temperatures will be in the
lower 70s which should be reached by early afternoon. Surface dew
points are in the mid and upper 40s late this morning but should
drop to the upper 30s and lower 40s in the afternoon as the
airmass warms and becomes better mixed. This should result in
CAPE values around 1000-1500 j/kg and precipitable water values
around three-quarters of an inch. With weak surface winds expected
to continue, the weak flow over the Palmer Divide and against the
foothills should be enough to initiate the afternoon showers and
thunderstorms. Satellite imagery is starting to show cumulus
activity initiating over the West Elk Range, around Aspen. This
should continue spreading across the mountains of Summit and Grand
Counties over the next few hours and then onto the plains after 2
PM or so. Eastern Colorado remains under a Marginal Risk of severe
storms, so the storms on the Palmer Divide will have the potential
to produce large hail or strong winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 308 AM MDT Sat Jun 1 2019

Main concern for today revolves around the marginal threat for
severe storms on the plains. On the synoptic scale, there is a
large closed low circulation which will continue to slowly shift
southward into southern California. The result of this low is a
building ridge of high pressure over central Colorado. The flow
aloft will shift a bit more southwest this afternoon with neutral
to very weak ascent noted on QG Fields.

At the surface there is a weak front which will be dribbling in over
northeast Colorado through early this morning. By afternoon, high
pressure will slide into the central plains which will result in
east to southeast winds across the northeast plains of Colorado.
This will help to increase low level moisture and a return of mid
40s and lower 50 dewpoints. Resultant CAPE values ranging from
700-1200j/kg. Precipitable water fields will also continue to rise
to near 3/4 of an inch over the Front Range and near an inch over
the eastern plains. There is better shear today but mid level
flow still only around 25kt. SPC has much of the plains under a
marginal threat for severe storms, and this seems ok given the
higher moisture levels and potential higher CAPE and marginal shear.
Main threat with the stronger storms will be hail up to one inch
in diameter and gusty winds. High resolution models are focusing
the biggest threat of convection from Denver south and eastward
across the Palmer Divide.

Temperatures will be slightly cooler today in post frontal
environment and shallow upslope flow. Expect showers and storms
to diminish with clearing skies by later this evening with lack of
any upper air support.

.LONG TERM...(Sunday through Friday)
Issued at 308 AM MDT Sat Jun 1 2019

As the upper low stays nearly stationary over southern CA, very
slowly moving east into Arizona by Tuesday, and more Gulf of
Mexico moisture is advected into the eastern CO plains due to
south-southeasterly surface flow, the threat of thunderstorms will
prevail Sunday through Tuesday, including a chance for severe
storms each day. CAPE looks to increase Sunday as warmer
temperatures and better moisture moves in, with PWATs near an
inch by the afternoon. Models showing 2500+ J/KG across the
eastern plains, as far west at DIA. However, shear isn't too
impressive with values in the 20-30 kts range, so hail, strong
winds and heavy rain will be the main impacts Sunday afternoon and
into the evening. The exception would be out over Lincoln County
where shear values will be higher, near 45 kts possible, bringing
a higher threat of larger hail. The mountains will also
experience scattered afternoon thunderstorms, but at weaker
strengths.

On Monday, moisture is slightly lower and temperatures continue to
raise, but CAPES are still forecast to be over 2000 J/kg over the
eastern plains, with higher shear values. Yet another afternoon
and early evening of strong and possible severe storms should be
expected. The impacts will likely swing toward more strong
damaging winds and large hail. Again, the mountains will
experience weaker scattered afternoon thunderstorms.

The upper low will push east across southern Arizona on Tuesday
then into the Texas panhandle Wednesday. The associated upper
trough will pass over the area through the time, keeping
temperatures steady Tuesday before a slight cooldown for Wednesday,
and a continuation of afternoon and evening thunderstorms across
the forecast area, but likely weaker.

A shortwave ridge will build in for Thursday and Friday with less
storm coverage and warmer temperatures, before another upper
trough pushes down from the Pacific Northwest for Saturday, yet
this one may stay further north. Saturday should be cooler but
mainly dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1036 AM MDT Sat Jun 1 2019

Scattered showers and thunderstorms are expected to cross over the
Denver Metro area through the early afternoon. Ceilings should
remain above 6000 feet AGL, but gusty winds of 40-50 MPH, brief
rains and hail will accompany the passing storms. KAPA will have
the best chance of seeing large hail and damaging winds since it
appears that the strongest storms will develop over the Palmer
Divide.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 1, 10:59 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 1 2019

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 1 2019

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER THE PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains around noon, and then spread over the plains during the
afternoon and evening. The highest concentration of storms
will be from Denver southward and eastward, stretching across the
Palmer Divide. Moisture levels and instability over northeast
Colorado will be high enough today to result in strong to possibly
severe storms, mainly over the Palmer Divide. Gusty winds to 60
mph and hail up to 1 inch in diameter will be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will have scattered afternoon and evening
thunderstorms, with a few severe storms expected each day. The
severe threat on Sunday afternoon will be over all of the plains,
including portions of the I-25 Urban Corridor and Denver. The main
hazards will be large hail and damaging gusty winds, with heavy
rain also a threat on Sunday. An isolated tornado is possible, and
that threat should focus mainly along the Denver Convergence Zone
which is expected to develop from the southern Denver suburbs and
Castle Rock area northeastward into Arapahoe and Adams Counties.
The mountains will have the same coverage of storms, but at weaker
strength.

Monday could be a near repeat of Sunday afternoon, although the
main threat of severe weather may shift slightly eastward.

Tuesday and Wednesday will continue the diurnal thunderstorm
pattern, but with weaker storms. Thursday and Friday will dry out
and warm up. The near to above average temperatures through the
week will accelerate the snowmelt in the high country and will
increase the flow in streams and rivers. Be careful near rivers
as their levels rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm for locations from
Denver eastward and southward, and across the Palmer Divide.

In the hours before

Local storm report, Jun 1, 2:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
222 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:12 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver48 min
Jun 1, 3:29 PM MDTSevere Thunderstorm WarningBOUElbert46 min
Jun 1, 4:16 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 1, 4:46 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 1, 5:08 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jun 1, 5:45 PM MDTSevere Thunderstorm WarningBOULincoln45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.